24 Mar Oops Mum I Swallowed Your Pills
As all parents know, children are inherently curious and get into almost everything. No matter how hard we try, it is almost impossible to protect them completely from the dangers of the family home. Take the kitchen for example, with it’s hot surfaces, sharp knives and boiling water; the kitchen is a disaster waiting to happen.
Parents understand the risks and are vigilant in reducing them. As a paramedic, I am exposed to what can and on occasion does happen to our loved ones within the family home. Luckily, it is extremely rare for these disasters to actually eventuate.
In my line of work there is a phenomenon whereby you go through ‘runs’ of attending similar jobs. For example, you might not be called to a drowning for six months, but then you attend two in a week.
For me this phenomenon is currently occurring. It has been taking me to children who accidentally overdose on household medications. Just last night I went to a three-year-old boy who got into the family first aid kit and ingested 20 paracetamol tablets. While only last week I went to a 7-month-old who found his grandfather’s Oxycontin tablets on the ground and swallowed three. For those of you who do not know, Oxycontin is a narcotic pain relief medication. To a 7-month-old, ingesting three is like taking a hot shot of heroin.
Fortunately there are precautions we can take to decrease the likelihood of these accidents occurring to our children
3 SIMPLE STEPS TO SAVE YOUR CHILD’S LIFE:
1. Store all your tablets in the same place.
A little metal box is ideal. Now put a lock on it. Make it one of those combination locks so you do not misplace the key. Secondly, make the combination your child’s birthday, so you do not forget the code.
2. Always cut away the empty spaces on the packaging sheet
By doing this, if your child does accidentally ingest some pills you can calculate exactly how many they have taken.
3. Never keep your medication in your handbag
Kids are fascinated with what is inside mummy’s handbag. Indeed, kids mistaking tablets as lollies is a huge contributor to accidental overdoes in children under the age of 5.
Although simple, these steps may one day save your child’s life.
Intensive Care Paramedic | Managing Director Rescueblue